Tornadoes · United States · Texas · 2010
EF0 tornado, Sunray, Texas, June 12, 2010
This EF0 tornado ran 0.6 miles across Moore County on June 12, 2010, touching down at 3:14 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 12, 2010
- Touchdown
- 3:14 PM CDT (20:14 UTC)
- Lifted
- 3:16 PM CDT (20:16 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Moore County
- Touchdown point
- 35.904, -101.730
- Lift-off point
- 35.906, -101.720
- Record number
- 1006121414-01
What the Weather Service recorded
Severe thunderstorms produced large hail...damaging winds...and an isolated tornado during the afternoon and evening hours. There were a couple of injuries reported due to the large hail.
The cone tornado touched down at 1414 CST about eight miles south of Sunray Texas and remained over open country. No damage or injuries were reported. The Moore County Sheriff also witnessed the brief tornado in the same location. The tornado lifted around 1416 CST in about the same location. The tornado path length and path width were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS AMA issued a tornado warning for this county at 20:14 UTC, 0 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a tornado watch, issued at 19:43 UTC and running to 02:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:41 UTC | 20:45 UTC | Severe Thunderstorm Warning | AMA |
| 19:43 UTC | 02:53 UTC | Tornado Watch | AMA |
| 20:05 UTC | 21:30 UTC | Severe Thunderstorm Warning | AMA |
| 20:14 UTC | 21:15 UTC | Tornado Warning | AMA |
| 21:25 UTC | 23:00 UTC | Severe Thunderstorm Warning | AMA |
| 22:55 UTC | 00:30 UTC | Severe Thunderstorm Warning | AMA |
| 23:16 UTC | 00:45 UTC | Severe Thunderstorm Warning | AMA |
| 23:44 UTC | 00:45 UTC | Tornado Warning | AMA |
| 00:01 UTC | 06:00 UTC | Flash Flood Warning | AMA |
| 00:38 UTC | 01:38 UTC | Severe Thunderstorm Warning | AMA |
| 02:15 UTC | 03:45 UTC | Severe Thunderstorm Warning | AMA |
| 02:38 UTC | 03:54 UTC | Severe Thunderstorm Warning | AMA |
| 02:53 UTC | 09:00 UTC | Severe Thunderstorm Watch | AMA |
| 03:38 UTC | 04:45 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 12, 12:53 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 12, 12:53 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1253 PM CDT SAT JUN 12 2010 .AVIATION... FOR THE 18Z TAFS...THIS REMAINS A COMPLEX FORECAST DUE TO THE UNCERTAINTIES ASSOCIATED WITH A COLD FRONT THAT CURRENTLY EXTENDS FROM NORTH OF KTCC TO KLBL. HOWEVER...THINK THIS FRONT WILL LIFT SLIGHTLY NORTH THIS AFTERNOON AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS AFTER 21Z. THEREFORE...FEEL MOST CONFIDENT THAT KDHT AND KGUY ARE THE MOST LIKELY SITES TO BE IMPACTED BY CONVECTION. NOT AS CONFIDENT ABOUT SHOWERS AND THUNDERSTORMS AT KAMA SO HAVE ONLY INCLUDED CB REMARKS AT THIS TIME BUT WILL MONITOR THE SITUATION CLOSELY AND AMEND IF NECESSARY. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE EAST ACROSS THE EASTERN OKLAHOMA AND NORTHEAST TEXAS PANHANDLE THIS EVENING AND TONIGHT. THE COLD FRONT SHOULD MOVE SLOWLY TO THE SOUTH OVERNIGHT...AND IT COULD PASS THROUGH KAMA AFTER 14Z. MVFR CIGS WILL DEVELOP AT ALL OF THE TAF SITES TONIGHT AND LAST THROUGHOUT THE REMAINDER OF THE TAF CYCLE. JACKSON && .PREV DISCUSSION... /ISSUED 626 AM CDT SAT JUN 12 2010/ AVIATION... FOR THE 12Z TAFS...CONSIDERABLE UNCERTAINTY IN THE FORECAST TODAY THANKS TO A COLD FRONT IN THE AREA WHICH THE MODELS HAVE HAD A HARD TIME SHOWING THE EVOLUTION AND MOVEMENT OF OVER THE LAST 24 HOURS. CURRENTLY APPEARS TO BE ALONG A LINE FROM KCAO TO KEHA. BASED ON ITS CURRENT LOCATION...IT IS LIKELY THAT THE FRONT WILL MOVE OVER KDHT AND KGUY BRIEFLY BETWEEN NOW AND 16Z...BEFORE TRANSITIONING BACK TO A WARM FRONT AND MOVING NORTH OUT OF THE REGION. THE FRONT IS NOT EXPECTED TO AFFECT KAMA THIS MORNING...HOWEVER...AN AREA OF LOW CLOUDS FUELED BY UPSLOPE LOW LEVEL SOUTHEASTERLY FLOW WILL BRING TEMPORARY MVFR CONDITIONS TO KAMA THROUGH 15Z. THE NEXT CONCERN WILL BE TSRA. STORMS ARE POSSIBLE THROUGH OUT THE TAF PERIOD...HOWEVER THE MORNING LOW CLOUDS WILL PROBABLY INHIBIT TSRA DEVELOPMENT THROUGH 18Z. AFTER 18Z...THE FOCUS IS LIKELY TO BE NEAR AND ALONG THE FRONT...BEGINNING AS DISCRETE THUNDERSTORMS...THOUGH COULD DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX AFTER 03Z TONIGHT. DUE TO THE UNCERTAINTY IN THE MOVEMENT OF THE COLD FRONT...IT IS DIFFICULT TO PIN DOWN EXACT TIMING OF TSRA IMPACTS TO THE TAF SITES...THOUGH BEST GUESS AT THIS POINT IS TEMPO TSRA AT ALL TAF SITES BETWEEN 20 AND 03Z...WITH A POSSIBLE LONG DURATION TSRA IMPACT AT KAMA AFTER 03Z DEPENDING ON WHERE THE FRONT STALLS. SJOHNSON PREV DISCUSSION... /ISSUED 348 AM CDT SAT JUN 12 2010/ DISCUSSION... FRONTAL SYSTEM LURKING JUST NORTH OF THE FORECAST AREA WILL LIKELY ENTER THE OK AND NRN TX PANHANDLE TODAY AND BECOME QUASI STATIONARY ACROSS THE PANHANDLES THROUGH SUNDAY...BEFORE SURGING SOUTH ACROSS THE REMAINDER OF THE AREA SUNDAY NIGHT. MODEL SOLUTIONS IN THE SHORT TERM VARY QUITE A BIT. THE LOCATION OF FRONTAL BOUNDARY WILL BE AN IMPORTANT FACTOR AS TO WHERE STORMS DEVELOP THIS AFTERNOON AND AGAIN ON SUNDAY. SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE PANHANDLES AS LARGE UPPER LOW CENTERED OVER THE SOUTHWEST US WILL PERSIST THROUGH THE WEEKEND BEFORE LIFTING AND WEAKENING MON AND TUE. ALONG WITH THE FRONTAL LOCATION...TIMING OF EMBEDDED DISTURBANCES IN UPPER FLOW WILL ALSO BE KEY IN THE DEVELOPMENT AND COVERAGE OF THUNDERSTORMS. SW FLOW ALOFT WILL STRENGTHEN TODAY AND SUNDAY. AS SHEAR AND INSTABILITY IMPROVES...SO DOES THE THREAT OF SEVERE WEATHER. SPC SLIGHT RISK SEEMS WARRANTED ACROSS THE PANHANDLES TODAY AND SUNDAY...AND TO A LESSER EXTENT ON MONDAY. WEAK W/SW FLOW WED THROUGH THE REMAINDER OF THE EXTENDED FORECAST PERIODS. STORMS COULD OCCUR ON ANY OF THESE DAYS...BUT ANY DEVELOPMENT WILL BE ISOLATED AND WE MAY BE TOO CAPPED. THEREFORE...WILL LEAVE THE EXTENDED PERIODS DRY FOR NOW. TEMPERATURES WILL BE TRICKY DEPENDING ON LOCATION AND TIMING OF FRONT...AND CONTINGENT ON HOW MUCH CLOUDINESS AND PRECIP OCCUR. WILL UNDERCUT GUIDANCE A FEW DEGREES EACH DAY...EXCEPT FOR LATER PERIODS. IN THE IMMEDIATE WAKE OF THE COLD FRONT...MONDAY EXPECTED TO BE THE COOLEST DAY. TEMPS WILL TREND UPWARDS AGAIN LATE IN THE WEEK...BUT ABNORMALLY HOT WEATHER IS NOT ANTICIPATED AT THIS TIME. FIRE WEATHER... ELEVATED FIRE WEATHER CONCERNS FOR THE EXTREME SOUTHWESTERN PORTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON FOR A FEW HOURS WHEN RH VALUES MAY DIP TO AROUND 15 PERCENT AND 20 FOOT WINDS APPROACH 20 MPH. OTHERWISE...SIGNIFICANT FIRE WEATHER CONCERNS ARE NOT ANTICIPATED FOR THE REMAINDER OF THE 7 DAY FORECAST PERIOD AS WINDS GENERALLY REMAIN BELOW 20 KTS AND MIN RH VALUES ABOVE 25 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 13/14
Hazardous weather outlook, Jun 12, 4:17 AM CDT, 10 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 417 AM CDT SAT JUN 12 2010 OKZ001>003-TXZ001>020-122100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 417 AM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BE SEVERE ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS... THOUGH A FEW TORNADOES MAY ALSO BE POSSIBLE. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS LEADING TO LOCALIZED FLOODING. SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED TODAY AND TONIGHT. AS A RESULT...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE REGION SUNDAY THROUGH TUESDAY. SOME OF THE STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD MONITOR THE LATEST FORECASTS...AND BE READY FOR POSSIBLE ACTIVATION TODAY. SPOTTER ACTIVATION MAY ALSO BE NEEDED TOMORROW AND MONDAY. SJOHNSON
In the hours before
Local storm report, Jun 12, 2:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 8 W DUMAS 35.86N 102.11W
06/12/2010 E1.00 INCH MOORE TX PUBLIC
&&
EVENT NUMBER AMA1000621
CLKLocal storm report, Jun 12, 2:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
244 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 7 NW DUMAS 35.93N 102.05W
06/12/2010 E1.00 INCH MOORE TX PUBLIC
&&
EVENT NUMBER AMA1000622
CLKLocal storm report, Jun 12, 3:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL CACTUS 36.04N 102.01W
06/12/2010 E1.00 INCH MOORE TX TRAINED SPOTTER
HAIL WAS ONGOING.
&&
EVENT NUMBER AMA1000623
BROSTLocal storm report, Jun 12, 3:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 NNE CACTUS 36.06N 102.00W
06/12/2010 E1.00 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1000624
CLKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
8.2 hours before the tornado, 75 km from the path. June 12, 2010.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -218 J/kg
- Surface CAPE
- 1784 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Amarillo Airport, TX (KAMA), 00:00Z
3.8 hours after it, 75 km from the path. June 13, 2010.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 3474 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.5
- 0-3 km lapse rate
- 8.1 K/km
The surface observations
Dumas (DUX), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:26 UTC | 84.74 | 61.16 | 40° 9 kt | 1015.6 | ||
| 18:46 UTC | 86 | 62.24 | 10° 5 kt | 1015.2 | ||
| 19:06 UTC | 83.66 | 61.52 | 30° 6 kt | 1015.2 | ||
| 19:26 UTC | 80.24 | 64.58 | 360° 8 kt | 1014.6 | -RA | |
| 19:46 UTC | 80.6 | 64 | 40° 11 kt | 17 | 1012.9 | -RA |
| 20:06 UTC | 70 | 64 | 10° 9 kt | 36 | 1014.2 | -RA |
| 20:26 UTC | 72.68 | 62.6 | 350° 17 kt | 21 | 1014.2 | |
| 20:46 UTC | 70.88 | 61.16 | 350° 12 kt | 1014.2 | -RA | |
| 21:06 UTC | 70.52 | 65.66 | 10° 11 kt | 17 | 1013.5 | |
| 21:26 UTC | 73.4 | 66.56 | 340° 12 kt | 1013.5 | -RA | |
| 21:46 UTC | 72.32 | 66.56 | 350° 16 kt | 23 | 1013.5 | RA |
| 22:06 UTC | 73.6 | 68.2 | 360° 15 kt | 22 | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the touchdown began at 20:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:38 UTC | HAIL 1 | 8 W Dumas | Moore, TX | |
| 19:44 UTC | HAIL 1 | 7 Nw Dumas | Moore, TX | |
| 20:04 UTC | HAIL 1 | Cactus | Moore, TX | HAIL WAS ONGOING. |
| 20:09 UTC | HAIL 1 | 1 Nne Cactus | Sherman, TX | |
| 20:14 UTC | TORNADO | 8 S Sunray | Moore, TX | STORM CHASER IDENTIFIED A CONE TORNADO SOUTH AND SLIGHTLY WEST OF SUNRAY. ALSO...THE MOORE COUNTY SHERIFF WITNESSED THE BRIEF TORNADO IN THE SAME LOCATION. |
| 20:15 UTC | HAIL 1 | N Dumas | Moore, TX | |
| 20:17 UTC | HAIL 2 | 7 E Dumas | Moore, TX | |
| 20:23 UTC | HAIL 4 | 4 S Sunray | Moore, TX | MEASURED WITH A RULER. |
| 20:25 UTC | HAIL 3.25 | 2 E Sunray | Moore, TX | DELAYED REPORT |
| 20:27 UTC | HAIL 5.5 | 6 S Sunray | Moore, TX | HAIL CAME THROUGH WINDOW OF VEHICLE AND CAUSED MINOR CUTS TO DRIVER. THE DRIVER MEASURED THE HAIL STONE AS 5.5 INCHES ACROSS. |
| 20:28 UTC | HAIL 2.75 | 7 E Sunray | Moore, TX | DELAYED REPORT |
| 20:32 UTC | HAIL 2.5 | 3 Se Sunray | Moore, TX | |
| 20:32 UTC | HAIL 6 | 6 S Sunray | Moore, TX | |
| 20:40 UTC | HAIL 4 | 6 E Sunray | Moore, TX | |
| 21:41 UTC | HAIL 1 | 4 Sw Gruver | Hansford, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 12, 2010
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.